Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 228, NWS Jacksonville, FL

August 31, 2004Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 31, 2004, 1:13 PM EDT for Alachua County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2004, 1:13 PM EDT (17:13 UTC)
Expired
Aug 31, 2004, 2:00 PM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 110 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:25 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 9:25 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 AM EDT TUE AUG 31 2004

LO LEVEL SW FLOW A LITTLE LIGHTER TODAY WITH LESS CONVECTION ALONG W
COAST THIS MORNING.  UPPER RIDGE OVER CENTRAL FL WITH POCKET OF
DRIER AIR ALOFT WILL MEAN MOST RAIN COVERAGE TODAY WILL OCCUR FROM
SUWANNEE VALLEY INTO SE GA WHERE SLIGHTLY BETTER MOISTURE AND WEAK
PVA EXISTS.  12Z JAX SOUNDING SHOWS MODIFIED CAPE AROUND 3000 J/KG
AND WITH DRY AIR ALOFT WILL MEAN ISOLATED STRONG STORMS BY LATE THIS
AFTERNOON. EAST COAST SEABREEZE FRONT SHOULD MOVE INLAND WITH
LIGHTER SW WINDS...REACHING ST. JOHNS RIVER IN NE FL AND I-95 IN SE
GA.

MARINE...LIGHT SW FLOW AND GENTLE SEAS TO CONTINUE TODAY.  LITTLE
CHANGE NEEDED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

MZ/JH
Hazardous weather outlook, Aug 31, 11:12 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1112 AM EDT TUE AUG 31 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1112 AM EDT TUE AUG 31 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. PERIODS OF HEAVY RAINFALL...GUSTY
WINDS UP TO 40 MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS AS THEY TRACK TOWARDS THE NORTHEAST AT 10 TO 15 MPH.
THE GREATEST COVERAGE OF STORMS WILL BE OVER THE SUWANNEE VALLEY
EXTENDING INTO INTERIOR SOUTHEAST GEORGIA THIS AFTERNOON...SHIFTING
TO THE EAST COAST THIS EVENING. ONE OR TWO OF THE STORMS COULD
BECOME SEVERE AS SOME OF THE STRONGER STORMS MERGE LATE IN THE
AFTERNOON ALONG THE I-95 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY...

HURRICANE FRANCES IS FORECAST TO APPROACH THE FLORIDA EAST COAST ON
SATURDAY AND IT IS FORECAST TO BE NEAR THE NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA COAST ON SUNDAY. IT MUST BE REMEMBERED THIS IS AN
OUTLOOK AND ERRORS IN THE OUTLOOK PERIOD CAN BE AS MUCH AS 325 MILES.
AT THIS TIME...IT WOULD BE PRUDENT LOCAL INTERESTS TAKE REASONABLE
PRECAUTIONS.

SOME SUGGESTED ACTIONS...REVIEW YOUR FAMILYS HURRICANE PLAN.
MARINE INTERESTS SHOULD REVIEW THEIR HURRICANE PLANS.

IF THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS WILL DEVELOP WELL AHEAD OF
THE STORM. BEACH-FRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.

LOCAL AND MARINE INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE
PROGRESS OF THE STORM.

OTHERWISE...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR
FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY
MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/ARS

In the hours before

Special weather statement, Aug 31, 12:52 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1252 PM EDT TUE AUG 31 2004

FLZ022-035-036-311730-
ALACHUA FL-COLUMBIA FL-GILCHRIST FL-
1252 PM EDT TUE AUG 31 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN
ALACHUA...SOUTHERN COLUMBIA AND EASTERN GILCHRIST COUNTIES FOR
FREQUENT LIGHTNING...STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
130 PM EDT...

AT 1252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES SOUTHEAST OF
FORT WHITE TO JUST WEST OF HIGH SPRINGS...MOVING NORTHEAST AT 10
MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ICHETUCKNEE SPRINGS STATE...FORT WHITE...HIGH SPRINGS...OLENO STATE
PARK AND ALACHUA THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:34 PM EDTSevere Thunderstorm WarningJAXDuval41 min
Aug 31, 3:45 PM EDTSpecial Marine WarningJAX60 min
Aug 31, 4:32 PM EDTSevere Thunderstorm WarningJAXSaint Johns43 min
Aug 31, 4:46 PM EDTSpecial Marine WarningJAX59 min
Aug 31, 5:48 PM EDTSevere Thunderstorm WarningJAXMarion27 min
Aug 31, 2:10 PM EDTSevere Thunderstorm WarningJAXCharlton50 min
Aug 31, 3:18 PM EDTSevere Thunderstorm WarningJAXCamden42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.